Hail, Lincoln
- When
- April 29, 3:27 PM CST
- Where
- Lincoln County, 2.25 mi ENE of Barnard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.190, -98.010
A strong cold front sparked numerous strong to severe thunderstorms across central and south-central Kansas from the late afternoon through late evening hours on the 29th, and even into the early morning hours on the 30th. Some of the more notable storm reports included winds in excess of 70 mph and hail to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong cold front sparked numerous strong to severe thunderstorms across central and south-central Kansas from the late afternoon through late evening hours on the 29th, and even into the early morning hours on the 30th. Some of the more notable storm reports included winds in excess of 70 mph and hail to 2 inches in diameter. The severe weather did produce sporadic structural and tree damage across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 2:39 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT THU APR 29 2010 .DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG WINDS THROUGH THE NIGHT...AND RAIN/SEVERE WEATHER CHANCES THROUGH THE WEEKEND. TONIGHT-SATURDAY: UPPER LEVEL LOW IS MOVING ACROSS THE ROCKIES TOWARD THE PLAINS...AND STRONG SOUTHERLY WINDS CONTINUE ACROSS THE AREA. A LINE OF CUMULUS HAS BEGUN TO DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON...WITH MID-LEVEL FORCING AS WELL AS SOME WEAK SURFACE CONVERGENCE. THE SURFACE FRONT IS STILL BACK ACROSS WESTERN KANSAS...WEST OF HILL CITY AND DODGE CITY. SURFACE WINDS ARE QUITE STRONG ACROSS MUCH OF THE AREA...AND WILL LIKELY CONTINUE THROUGH THE NIGHT. NOT VERY CERTAIN AT THIS TIME WHETHER OR NOT THEY WILL REMAIN GUSTY ENOUGH TO KEEP A WIND ADVISORY OUT...SO WILL LET THE EVENING SHIFT TAKE A CLOSER LOOK. SEVERE WEATHER CHANCES ACROSS CENTRAL KANSAS STILL LOOK LIKE A GOOD BET WITH SUPERCELLS LIKELY...ESPECIALLY DURING THE EVENING HOURS. THE FIRST ROUND OF STORMS IS THEN EXPECTED TO MOVE OFF TO THE NORTHEAST...AND ADDITIONAL STORMS COULD DEVELOP OVERNIGHT AND FRIDAY...AFFECTING MORE OF SOUTH CENTRAL AND SOUTHEAST KANSAS. GOING FORECAST LOOKS GOOD...SO NO SIGNIFICANT CHANGES MADE FOR THIS PERIOD. SUNDAY-WEDNESDAY: THE LARGE UPPER TROUGH WILL STILL BE SWINGING THROUGH THE REGION INTO MONDAY...KEEPING PERIODIC CHANCES FOR PRECIPITATION THROUGH THIS TIME. THEN SURFACE HIGH PRESSURE BRIEFLY BUILDS IN FOR TUESDAY BEFORE ANOTHER SURFACE LOW COMES THROUGH. FOR NOW WILL KEEP THE REMAINDER OF THIS PERIOD DRY...BUT PRECIPITATION CHANCES COULD VERY WELL BE NEEDED AS TIME GETS CLOSER. TEMPERATURES ARE EXPECTED TO GO FROM THE LOWER 70S ON SUNDAY AND MONDAY TO THE UPPER 70S AND LOWER 80S ON TUESDAY AND WEDNESDAY. IT DOES NOT LOOK LIKE ANY PERIODS OF SIGNIFICANT WINDS ARE ON TAP AT THIS POINT. SCHRECK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS WILL BE GUSTY SOUTH WINDS TODAY...AND T-STORM CHANCES MAINLY IN CENTRAL KS THIS EVENING/OVERNIGHT. CNU/HUT/ICT WILL CONTINUE TO EXPERIENCE STRONG SOUTHERLY WINDS THIS PM/EVE FROM STRONG 850 WINDS AND DECENT PRESSURE GRADIENT. GUSTS OF 35-40 KT POSSIBLE AT THOSE SITES. SCT STRONG T-STORMS EXPECTED TO DEVELOP ACROSS CENTRAL KS THIS EVE IN RESPONSE TO LOW-LEVEL CONVERGENCE AND ISENTROPIC LIFT...ALONG WITH LOW-LEVEL MOISTURE BEING DRAWN BACK NWWRD. HAVE INCLUDED A TEMPO TS AT RSL AND SLN FOR MID-LATE EVENING AS A RESULT. CONVECTION CHANCES MUCH LESSER FURTHER SOUTH. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 75 50 64 / 30 20 10 10 HUTCHINSON 59 72 46 66 / 30 20 10 10 NEWTON 68 72 48 62 / 30 20 10 10 ELDORADO 68 75 49 63 / 30 30 10 10 WINFIELD-KWLD 69 77 50 65 / 30 30 10 10 RUSSELL 49 65 38 67 / 30 20 10 10 GREAT BEND 51 67 39 65 / 30 20 10 10 SALINA 53 66 41 68 / 40 20 10 10 MCPHERSON 54 69 45 66 / 30 20 10 10 COFFEYVILLE 67 80 50 73 / 20 50 20 20 CHANUTE 68 79 48 71 / 20 50 20 20 IOLA 70 78 49 70 / 20 50 30 20 PARSONS-KPPF 67 80 50 72 / 20 50 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ049>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT THU APR 29 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT VERY GUSTY WINDS WILL CONTINUE THIS EVENING OVER MOST OF THE AREA. SEE THE LATEST WIND ADVISORY FOR DETAILS. SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE ACROSS CENTRAL KANSAS THIS EVENING. THESE STORMS WILL LIKELY BE SEVERE WITH HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. THE MAIN SEVERE THREAT AREA IS ROUGHLY NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. STORMS WITH SMALL HAIL AND GUSTY WINDS MAY DEVELOP LATER IN THE NIGHT OVER THE FLINT HILLS AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS ARE EXPECTED ON FRIDAY...MAINLY ACROSS SOUTHEAST KANSAS. SOME OF THESE MAY BE SEVERE...BUT THIS IS DEPENDENT ON THE LOCATION OF THE FRONT WHICH WILL BE SIGNIFICANTLY INFLUENCED BY THE AMOUNT OF STORMS THURSDAY NIGHT. SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND MAINLY FOR SOUTHEAST KANSAS. STORMS ALONG THE OKLAHOMA BORDER SATURDAY EVENING COULD BE STRONG...WITH HAIL THE PRIMARY THREAT. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT WEEK AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE. PLEASE MONITOR LATER OUTLOOKS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/JMC/HOWERTON
The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
24 hail, 16 thunderstorm wind. Local standard time, as filed.
A metal shed roof was blown off, and a garage was destroyed.
Wind damage was reported at the Bear House Truckstop. Nine vehicles lost side windows due to wind-blown gravel. The estimated 70 mph winds also moved a breezeway wall at the truckstop, and moved an empty ice machine 20 yards into a trailer. Fuel pumps were twisted as well.
A wall and garage door of a farmers shop were bowed in by the estimated 70 mph winds.
Winds of 40 to 50 mph occurred with the hail.
Measured at Wilson Lake.
Estimated wind gust.
The golfball size hail was driven by 55 mph winds.
Estimated wind gust.
Winds of 60 mph occurred with the hail.
Occurred with dime size hail.
The hail was driven by 60 mph winds.
Quarter size hail occurred with the wind.
Relayed via Dodge City National Weather Service Office.
Estimated wind gust.
Hail was driven by strong winds.
Measured by the Salina Airport ASOS.
The hail occurred with estimated 65 mph winds. Numerous vehicles and roofs received hail damage in town, some of which was rather extensive and severe. Incurred property damage is a rough estimate.
The wind occurred with golfball size hail.
Hail decreased from golfball to quarter size.
Reported by a KAKE tv Storm Chaser.
Reported by KSN WeatherLab equipment.
Estimated winds of 50 mph occurred with the hail.
Some tree limbs were downed.
Hail stones averaged 1-inch in diameter, with periodic stones reaching 2 inches in diameter.
A large machine shed was blown over.
A roof was blown off a building at the Peabody Golf Course. A power pole was also downed.
Strong thunderstorm winds downed a power pole part-way in Derby during the predawn hours on the 30th. The pole had to be replaced, and some relatively minor damaged was sustained to neighboring businesses due to electrical wire tension from the leaning pole. The Derby Informer contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227306, 227308, 227318, 227327, 227335, 227340, 227342, 227355, 227356, 227359, 227360, 227364, 227366, 227367, 227407, 227369, 227375, 227377, 227531, 227378, 218459, 227379, 227381, 227383, 227385, 227389, 227390, 227393, 227395, 227396, 227397, 227398, 227532, 227399, 227401, 227402, 227403, 227405, 236494, 227406.